Philip Roth: I Did Not 'Crack Up' Novelist refutes magazine, says it was a bad reaction to sleeping pill By Matt Cantor, Newser User Posted May 24, 2012 2:09 PM CDT 0 comments Comments Novelist Philip Roth sits inside a screened tent at his home on Sept. 5, 2005, in Warren, Conn. (AP Photo/Douglas Healey) (Newser) – Philip Roth isn't happy with the Atlantic: A recent piece in the magazine said he suffered from "a 'crack-up' in his mid-50s," and the novelist says that's simply "not true." The Atlantic Wire points out that the episode, "whatever you call it," has been widely discussed in past articles and interviews, but the novelist rejects the term "crack-up." The truth, says Roth, is that he suffered an "adverse reaction" to a sleeping pill called Halcion in the 1980s. Roth wrote a letter to the magazine about the "unfortunate biographical error." Halcion can bring on a condition known as "Halcion madness," Roth writes, and indeed it had already been banned in some countries when Roth received a prescription after surgery. The drug can bring on "symptoms like amnesia, paranoia, depression, and hallucinations," Roth notes, citing an old New York Times article. His own reaction to the pill "ended promptly" when he stopped taking it.